How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 2933
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

Toxification by overdose of antibiotics

Customer Question

My dog Apollonia died on Sept. 14, 2006. I have a very important question. She was getting very weak, and drank excessive amounts of water for the past year. She then, in May had a white blood cell count of 40,0000. My vet prescribed 750mg of Ciproflaxacin coupled with 500mg of amoxicillin every 8 hours. She improved after one month of treatment. Then in Sept. 8th she was weak again, and a blood profile showed that she had a white blood cell count of 50,000! She had alread developed bad arthritis since taking the last round of antibiotics in May. Then, after Sept. 8th, she was put on the same exact regime of Cipro and Amoxxicillin! This was not good. She was coughing, hacking and licking her paw raw! She also tested for elevated liver enzymes of 676 and an elevated bile count. Could cipro have destroyed my dog? The night before she died, I took her off cipro for 12 hours; she ate normally then, but was very weak. She seemed to be coming around a little better. Then one dose of 500mg of amoxxicillin was given to her. Within 2 hours, she was coughing and hackin. Why? Could these antibiotics have desroyed her liver? Were these doses of cipro-coupled with amoxxicillin way too mcuh for her body weight of 82 pounds? Please ehlp me here. I am very heartbroken about this, as I question what really killed her! Liver failure due to toxification from an overdose of antibiotics? Or just liver cancer/failure? If these doses of cipro and amoxxicillin were too much for her body weight and system, esp. if she showed signs of liver failure, why did my veternarian prescribe such high doses of these antibiotics? please help me with your professional advice and opinion. Thank you.
James S. Rousonelos, XXX-XXX-XXXX, DeKalb, [email protected], [email protected]
Submitted: 10 years ago.
Category: Dog
Expert:  Dr. Vicky Lamb replied 10 years ago.

I am very sorry for your loss and will try to help answer your questions.

First, I have a couple of questions:

How old was Appolonia?

In May, aside from her elevated WBC count, were there any other abnormalities noted on the lab work?

When she got sick again in September, what other lab abnormalities were noted? You mention liver failure, was there an indication of this on lab work, and if so, when was the first time these values were elevated?

Were chest and abdominal xrays done at any time to determine if there appeared to be cancer in the liver and/or lungs?

If you can reply, I will try to help answer your questions.

Related Dog Questions